Tennessee, 2023

Hail and Damaging Winds in Tennessee, July 1, 2023

July 1, 2023 · NWS MEG · 8 events in 6 counties and zones

The upper-level ridge over the Mid-South began to weaken and northwest flow aloft developed across the region. Outflow boundaries from earlier convection over Missouri helped trigger isolated to scattered showers and thunderstorms over mainly the northern half of the Mid-South throughout the day into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$87,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The upper-level ridge over the Mid-South began to weaken and northwest flow aloft developed across the region. Outflow boundaries from earlier convection over Missouri helped trigger isolated to scattered showers and thunderstorms over mainly the northern half of the Mid-South throughout the day into the evening. Adequate wind shear combined with strong instability helped some storms become severe with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 1, 5:58 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 1, 5:58 AM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
658 AM CDT Sat Jul 1 2023

...New AVIATION...

.SYNOPSIS...
Issued at 349 AM CDT Sat Jul 1 2023

A ridge of high pressure will begin to break down across the Mid-
South this weekend bringing a gradual increase in shower and
thunderstorm chances mainly north of I-40 today, and across the
entire Mid-South into next week. Very hot temperatures in the
upper 90s combined with a very humid airmass is expected to
produce dangerous heat index values at or above 110 degrees across
the entire Mid-South through this evening and between 105 to 109
degrees across portions of North Mississippi late Sunday morning
into Sunday afternoon. Strong to severe thunderstorms will be
possible through Monday with damaging winds and localized heavy
rainfall as the primary severe weather threats.

&&

.DISCUSSION...
(Today through Friday)
Issued at 349 AM CDT Sat Jul 1 2023

An upper level ridge axis remains centered over the Lower
Mississippi Valley early this morning. This ridge has kept the
Mid-South mostly rain free thus far over the past 24 hours with
the exception of Chickasaw and Monroe counties in northeast
Mississippi Friday afternoon. 00Z upper air analysis indicated
plenty of low level moisture present over the Lower Mississippi
Valley while surface dewpoints remain mostly in the upper 70s
except for a few locations along the Tennessee River where an
outflow boundary moved west from last night's convection over
Middle Tennessee. Temperatures are mostly in the 70s to lower 80s
at most locations as of 4 AM CDT. Heat concerns and the potential
for strong to severe thunderstorms through Sunday are the primary
challenges in this morning's forecast issuance.

Convective coverage remains the predominant challenge across the
Mid-South as the upper-level ridge begins to weaken over the next
48 hours. Short-term model solutions have struggled to resolve the
timing and placement of potential for showers and thunderstorms
through tonight across the forecast area. Overall shear will
remain relatively weak except for areas towards the MO/KY border
where 0-6 km Bulk Shear values will increase to around 30-35 kts
later this afternoon into this evening with a very unstable
airmass already in place across the region. (surface-based CAPE
values at or above 4000 J/kg) A combination of potential outflow
boundaries from the Mesoscale Convective System over Missouri
combined with convective temperatures being reached may result in
the development of isolated to scattered showers and thunderstorms
especially over the northern third of the forecast area.
Otherwise, isolated activity will be possible along and south of
I-40. Freezing levels remain quite high with precipitable water
values approaching 2 inches and would expect the hail threat to be
minimal at best. A few strong to severe thunderstorms will be
possible with damaging winds and localized heavy rainfall as the
primary severe weather threats.

The aforementioned humid airmass will combine with temperatures in
the upper 90s to around 100 degrees to produce heat index values
at or above 110 degrees today. Thus, the Excessive Heat Warning
will continue through early this evening. The upper-level ridge is
expected to weaken on Sunday as 30-40 dm 500 mb height falls
spread south into the Lower Mississippi Valley resulting in the
potential for better coverage of showers and thunderstorms
especially during peak heating as a weak cold front moves into the
region. Latest guidance suggests some locations mainly along and
south of a line from Clarksdale to Tupelo in North Mississippi are
expected to to reach heat advisory criteria late Sunday morning
into Sunday afternoon as heat index values rise to between 105 to
109 degrees. Consequently, a Heat Advisory was issued across these
areas from 10 AM to 7 PM Sunday and woudn't be surprised if the
threat ends early as convective activity may bring an end to the
heat concerns. Sufficient shear and ample instability will
support a continued potential for severe thunderstorms over much
of the Mid- South Sunday into Monday with damaging winds and
localized heavy rainfall remaining the primary severe weather
threats.

Long term models indicate the front will wash out over the
Southern United States early next week with another mid-level
trough bringing slightly better rain chances along with slightly
cooler temperatures to the Mid-South.

CJC

&&

.AVIATION...
(12Z TAFS)
Issued at 634 AM CDT Sat Jul 1 2023

Light fog near TUP should diminish within the next hour or two. Low
confidence of thunderstorms impacting the TAF sites today as
convection moves further north. A few diurnal, pop- up storms are
possible around JBR and MEM but decided to only mention VCSH in
TAF at this time. Otherwise, VFR conds are expected through the
period with winds remaining out of the southwest for all TAF sites
and gusting up to 20kts at JBR and MEM. Gusts should subside
before sunset.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 8 PM CDT this evening for ARZ009-
     018-026>028-035-036-048-049-058.

MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ113-
     115.

MS...Excessive Heat Warning until 8 PM CDT this evening for
     MSZ001>017-020>024.

     Heat Advisory from 10 AM to 7 PM CDT Sunday for MSZ010>013-
     015>017-020>024.

TN...Excessive Heat Warning until 8 PM CDT this evening for
     TNZ001>004-019>022-048>055-088>092.

&&

PUBLIC FORECAST...CJC
AVIATION...GNC

In the hours before

Special weather statement, Jul 1, 8:16 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
916 AM CDT Sat Jul 1 2023

MSZ001>003-008-TNZ088-089-011445-
Marshall MS-DeSoto MS-Benton MS-Tate MS-Fayette TN-Shelby TN-
916 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northeastern DeSoto,
Marshall, northeastern Tate, west central Benton, southwestern
Fayette and southeastern Shelby Counties through 945 AM CDT...

At 916 AM CDT, Doppler radar was tracking a strong thunderstorm near
Independence, or 15 miles northeast of Senatobia, moving northeast at
35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Collierville, Olive Branch, Holly Springs, Lamar, Byhalia, Snow Lake
Shores, Mt Pleasant, Independence, Lewisburg, Red Banks, Slayden,
Marianna, Piperton, Rossville, Ashland, Coal Oil Corner, Wakefield,
Cayce, Cockrum and Aiken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3459 8973 3471 8990 3519 8968 3479 8913
TIME...MOT...LOC 1416Z 220DEG 30KT 3472 8975

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Jul 1, 8:20 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
920 AM CDT Sat Jul 1 2023

TNZ019-048-050-051-011445-
Crockett TN-Lauderdale TN-Dyer TN-Haywood TN-
920 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of Crockett,
southeastern Dyer, northeastern Lauderdale and northern Haywood
Counties through 945 AM CDT...

At 919 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ripley, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dyersburg, Ripley, Newbern, Alamo, Bells, Halls, Nutbush, Forked
Deer, Chestnut Bluff, Unionville, Henning, Maury City, Friendship,
Gates, Edith, Fowlkes, Bonicord, Rohoboth, Maury Junction and
Edgewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3602 8917 3601 8920 3598 8917 3597 8914
      3592 8912 3590 8913 3586 8911 3586 8908
      3570 8899 3568 8958 3585 8964 3613 8923
TIME...MOT...LOC 1419Z 254DEG 15KT 3579 8953

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Jul 1, 8:39 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
939 AM CDT Sat Jul 1 2023

TNZ019-020-048-050>052-011515-
Madison TN-Crockett TN-Lauderdale TN-Dyer TN-Haywood TN-Gibson TN-
939 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of Crockett,
southeastern Dyer, western Gibson, northeastern Lauderdale, northern
Haywood and northwestern Madison Counties through 1015 AM CDT...

At 939 AM CDT, Doppler radar was tracking a strong thunderstorm over
Chestnut Bluff, or 12 miles northeast of Ripley, moving east at 30
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Humboldt, Alamo, Bells, Halls, Nutbush, Forked Deer,
Chestnut Bluff, Belle Eagle, Adair, Eaton, Maury City, Friendship,
Gates, Gadsden, Yorkville, Gibson Wells, Fowlkes, Lapata and
Bonicord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3567 8886 3569 8947 3589 8952 3620 8909
TIME...MOT...LOC 1439Z 253DEG 26KT 3583 8935

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Jul 1, 8:45 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
945 AM CDT Sat Jul 1 2023

MSZ002-003-TNZ089-090-011515-
Marshall MS-Benton MS-Hardeman TN-Fayette TN-
945 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northern Marshall,
northern Benton, southeastern Fayette and southwestern Hardeman
Counties through 1015 AM CDT...

At 944 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mt Pleasant, or 11 miles northwest of Holly Springs, moving northeast
at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lamar, Somerville, Mt Pleasant, Lagrange, Michigan City, Red Banks,
Slayden, Warren, Macon, Oakland, Piperton, Rossville, Moscow,
Williston, Grand Junction, La Grange, Saulsbury, Cayce, New Canaan
and Taska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 8901 3498 8902 3478 8955 3494 8972
      3500 8968 3500 8964 3504 8964 3534 8939
      3500 8896
TIME...MOT...LOC 1444Z 230DEG 31KT 3493 8954

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Jul 1, 9:04 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
1004 AM CDT Sat Jul 1 2023

TNZ020-021-051-052-054-011530-
Carroll TN-Henderson TN-Madison TN-Crockett TN-Gibson TN-
1004 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of southeastern
Crockett, northwestern Henderson, southeastern Gibson, southwestern
Carroll and northern Madison Counties through 1030 AM CDT...

At 1003 AM CDT, Doppler radar was tracking a strong thunderstorm near
Adair, or near Humboldt, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Humboldt, Milan, Fairview, Bells, Three Way, Atwood, Blue
Goose, Adair, Carroll, Medina, Trezevant, Gadsden, Gibson,
McLemoresville, Hickory Flat, New Enterprise, Beech Bluff, Ledbetter
and Gilmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3559 8860 3558 8862 3567 8907 3570 8908
      3585 8907 3602 8858 3559 8857
TIME...MOT...LOC 1503Z 272DEG 12KT 3576 8899

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Jul 1, 9:09 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
1009 AM CDT Sat Jul 1 2023

TNZ002-003-019-020-011545-
Weakley TN-Obion TN-Dyer TN-Gibson TN-
1009 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of southwestern
Weakley, northeastern Dyer, northern Gibson and eastern Obion
Counties through 1045 AM CDT...

At 1009 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rutherford, or 12 miles northwest of Trenton, moving northeast at 25
mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Martin, Union City, Dyer, Greenfield, Kenton, Rutherford, Bradford,
Sharon, Trimble, Rives, Yorkville, Mason Hall, Grizzard, Mount Pelia,
Good Luck, Ralston, Shaffner, Terrell, Currie and Staffords Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3612 8858 3612 8865 3607 8865 3599 8909
      3613 8923 3650 8898 3650 8897
TIME...MOT...LOC 1509Z 231DEG 21KT 3611 8909

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

SWB

The radar

The Memphis radar (KNQA), 96 km away, was scanning. The volume nearest the first event began at 15:16 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Crockett

When
July 1, 9:15 AM CST to 9:20 AM CST
Where
Crockett County, 0.77 mi E of Mason Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.770, -88.956

A large tree was knocked down across a roadway.

Hail, Madison

When
July 1, 9:25 AM CST to 9:30 AM CST
Where
Madison County, 0.89 mi NW of Youngs Crossing
Measured
1 in hail
Reported by
Public
Coordinates
35.740, -88.860

Thunderstorm Wind, Weakley

When
July 1, 9:48 AM CST to 9:53 AM CST
Where
Weakley County, 0.89 mi SW of Martin to 0.62 mi ESE of Martin
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.340, -88.860

Several trees were knocked down across Martin.

Thunderstorm Wind, Benton

When
July 1, 10:35 AM CST to 10:40 AM CST
Where
Benton County, Holladay to Camden
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.870, -88.150

Numerous trees were knocked down from Holladay to Camden. A few roadways were blocked.

Thunderstorm Wind, McNairy

When
July 1, 10:35 AM CST to 10:40 AM CST
Where
McNairy County, 0.41 mi E of Bethel Spgs to 0.9 mi ENE of Leapwood
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
35.229, -88.613

Several trees were knocked down across northern McNairy County. Additionally, trees were down on power lines in Bethel Springs.

Thunderstorm Wind, Henderson

When
July 1, 10:55 AM CST to 11:00 AM CST
Where
Henderson County, 1.14 mi S of Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
35.634, -88.404

Power poles were knocked down on South Broad Street.

Thunderstorm Wind, Henderson

When
July 1, 11:10 AM CST to 11:15 AM CST
Where
Henderson County, 1.14 mi NNW of Alberton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
35.715, -88.339

Several trees and power poles were knocked down near Natchez Trace Road and Alberton Road.

Hail, Madison

When
July 1, 3:55 PM CST to 4:00 PM CST
Where
Madison County, 2.15 mi SSE of Windy City
Measured
1 in hail
Reported by
Public
Coordinates
35.720, -88.910

Quarter-size hail fell near Windy City Road and Ashport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119654, 1119652, 1119655, 1119656, 1119657, 1119658, 1119659, 1119653.